How to Treat Cholinergic Urticaria?

  • 2
Q:
How to treat cholinergic urticaria?

2 Answers

Cholinergic urticaria (CU) is a type of hives brought on by raised body temperature. It typically develops when you exercise or sweat, and it appears or disappears on its own within a few hours. CU can be accompanied by exercise-induced anaphylaxis, a more severe allergic reaction to exercise. If you are experiencing this kind of condition, you should administer EpiPen while waiting for help. You can also turn to some medications for help. Antihistamines are the first line of medication, which include H1 antagonists, like hydroxyzine (Vistaril), and H2 antagonists, like cimetidine (Tagamet). You may also need the medications to control the amount you sweat, such as methantheline bromide or montelukast (Singulair), and the beta blockers, immunosuppressants, or even UV light to treat CU. Keywords: cholinergic urticaria+; cholinergic urticaria; cholinergic_urticaria; cholinergic urticaria treatment
I had C.U.for over a year. I'm under doctors advice and treatment through Kaiser but nothing has suppressed it suffiently except pednisone but within a month of stopping,CU was back. I was given 24 epidurals over 6 yrs. w.o.sufficieent warning of potential consequences,except for the doctor who advised against any more.God bless him!I'm now beginning a tapering prednazone regime, probably ending up on a low dose amount. My greatest concern is with bone loss.I already have some over and above what arthritis causes.I have been exercising in luke warm mineral hot springs in door pool for arthritis. But recently a nurse told me that even that can make hives worse. I'm just devastated.This has been the hardest medical problem I'm ever had. I'm presently on high dose of the anti histimine fexofenadine  am and p.m. I'm 84 and reluctant to take meds that mess with my memory skills like Singular.My question is can I exercise in luke warm water w.o.exacerbating hives.I'm interested in any thoughts or suggestions re: exercizing. thanks
Hi, I used to have urticaria every summer. As I was told, physical exercise makes the rash worse. In my college days, once I had the rash, and I went for basketball, after the match I came back with both of my legs swollen by enlarged red spots. Later, I tried to find information about urticaria, try to figure out on my own since I hate it come back every year. I think I read somewhere that oxygen free radical is the trigger or cause to urticaria, so I thought okay I'll start to take antioxidants. I'm on green tea every day, take antioxidant pills. For the past 3 years I had no reoccurence. I'm not sure why. Maybe it's the antioxidant, maybe it's because I'm getting old. I don't know. But I do know how terrible you are feeling, like 100 times worse than mine. I hope you can get a releif soon.
I advise against luke warm water and excercise.
CU occurs when your body temperature rises. This can happen for a number of reasons, such as:
exercising
participating in sports
taking a hot bath or shower
being in a warm room
eating spicy foods
having a fever
being upset or angry
experiencing anxiety
Whatever activity or emotion raises your body’s temperature also triggers your body to release histamine. This is what causes the symptoms of CU to appear.
How to treat it and is this contagious?

What kind of medicine should we use?
It is not contagious
If you live in a hot climate or like to exercise, it can be hard to stay away from the heat that causes these hives.
Doctors often recommend these antihistamines, used to treat allergies, to help control them:
Cetirizine (Zyrtec)
Diphenhydramine (Benadryl)
Hydroxyzine (Atarax, Vistaril)
Fexofenadine (Allegra)
Loratadine (Alavert, Claritin)
If antihistamines don't work, your doctor may recommend steroids for a short time.
If you have serious reactions -- like shortness of breath -- when you get hives, he/she may prescribe an epinephrine shot for you to keep on hand. This can help your breathing and get rid of hives and swelling.
* The information provided by HTQ, HTQ employees, others appearing on the Site at the invitation of HTQ, or other visitors to the Site is NOT a medical advice.The Content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.
...